Alert archive / Arizona / Flash Flood Warnings in 2012

Flash Flood Warning 34, NWS Flagstaff, AZ

August 29, 2012Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 29, 2012, 3:50 PM MST for Coconino County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2012, 3:50 PM MST (22:50 UTC)
Expired
Aug 29, 2012, 5:45 PM MST
In force
115 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WGUS55 KFGZ 292250
FFWFGZ
AZC005-300045-
/O.NEW.KFGZ.FF.W.0034.120829T2250Z-120830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST WED AUG 29 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...  
  THIS INCLUDES ANTELOPE CANYON NEAR STATE ROUTE 98...

* UNTIL 545 PM MST

* AT 343 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM PRODUCING HEAVY RAIN OVER THE ANTELOPE CANYON 
  DRAINAGE AREA. RAPID RISES ALONG ANTELOPE CREEK AND THROUGH 
  ANTELOPE CANYON ARE LIKELY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO 
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3691 11143 3691 11136 3675 11130 3676 11142

$$
JJ
2 follow-up statements
953 
WGUS75 KFGZ 300002
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
502 PM MST WED AUG 29 2012

AZC005-300045-
/O.CON.KFGZ.FF.W.0034.000000T0000Z-120830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
502 PM MST WED AUG 29 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR NORTH
CENTRAL COCONINO COUNTY INCLUDING ANTELOPE CANYON...

AT 457 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM 
THAT PROMPTED THE WARNING HAD MOVED NORTH OF THE AREA. STORM RUNOFF 
IS STILL EXPECTED IN UPPER ANTELOPE CANYON...WITH FLOWS POSSIBLE IN 
LOWER ANTELOPE CANYON OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANTELOPE 
CANYON NEAR STATE ROUTE 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3691 11143 3691 11136 3675 11130 3676 11142

$$
JJ
800 
WGUS75 KFGZ 300043
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
543 PM MST WED AUG 29 2012

AZC005-300053-
/O.EXP.KFGZ.FF.W.0034.000000T0000Z-120830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
543 PM MST WED AUG 29 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

RAIN HAS ENDED OVER THE ANTELOPE CREEK DRAINAGE. FLASH FLOODING
IS NO LONGER EXPECTED IN ANTELOPE CANYON.

LAT...LON 3691 11143 3691 11136 3675 11130 3676 11142

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:35 PM MST, 15 minutes earlier.

Area forecast discussion, Aug 29, 3:35 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
335 PM MST WED AUG 29 2012

.SYNOPSIS...
EXPECT WIDELY SCATTERED THUNDERSTORMS THE NEXT SEVERAL DAYS...WITH
GREATER CHANCES ACROSS WESTERN AND CENTRAL ARIZONA AND LESSER
CHANCES TOWARDS THE NEW MEXICO BORDER.

&&

.DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON...PRIMARILY ACROSS THE BLACK MESA AND COCONINO/YAVAPAI
COUNTIES...AS HIGH PRESSURE REMAINS SITUATED JUST NORTHEAST OF
ARIZONA. DRIER AIR IS IN PLACE ACROSS FAR EASTERN ARIZONA. THE
CENTER OF THE HIGH PRESSURE WILL SLIDE FURTHER NORTHEAST OVER THE
COMING DAYS...WITH PREDOMINANTLY SOUTH-SOUTHWESTERLY FLOW ALOFT
ACROSS NORTHERN ARIZONA. ANOTHER HIGH PRESSURE CENTER WILL BUILD
OVER NEW MEXICO BY FRIDAY AND LABOR DAY WEEKEND. DAILY ROUNDS OF
SHOWERS AND THUNDERSTORMS WILL PERSIST. IN ALL...MAJORITY OF 7-DAY
FORECAST LOOKS TO GENERALLY REMAIN IN THE LOW-TO-MODERATE GRADE
MONSOON RANGE IN TERMS OF OVERALL THUNDERSTORM COVERAGE...WITH
BETTER CHANCES FOR WESTERN AZ AND LESSER CHANCES ACROSS EASTERN
AZ. DAILY TEMPERATURES ARE EXPECTED TO REMAIN NEAR NORMAL.

&&

.AVIATION...
FOR THE 00Z PACKAGE...ISOLD TSRA/SHRA WILL CONTINUE THIS
EVENING...MAINLY FROM KPRC-KFLG-KPGA NORTHWESTWARD. IFR/MVFR
CONDITIONS AND GUSTY WINDS TO 35 KTS ARE POSSIBLE IN AND AROUND
THUNDERSTORMS. TSRA/SHRA ACTIVITY WILL DIMINISH AFTER 02Z. AFTER
18Z THURSDAY...ISOLD-SCT TSRA/SHRA WILL DEVELOP AGAIN...MAINLY
FROM KPRC-KFLG- KPGA NORTHWESTWARD. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........KD
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 29, 4:13 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
413 AM MST WED AUG 29 2012

AZZ004>018-037>040-300045-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
413 AM MST WED AUG 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS WEST OF A PAGE TO PAYSON
LINE WITH ALMOST NO ACTIVITY TO THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY WITH INCREASING
CHANCES BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 1:36 PM MSTAreal Flood AdvisoryFGZYavapai84 min

Nearby

Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.